Alert archive / New York / Frost Advisories in 2021

Frost Advisory 1, NWS Binghamton, NY

May 8, 2021Cayuga County, Onondaga County, New York; Lackawanna County, Luzerne County, Pennsylvania

NWS Binghamton, NY issued this frost advisory at May 8, 2021, 2:53 PM EDT for Cayuga County, Onondaga County, New York; Lackawanna County, Luzerne County, Pennsylvania. It took effect at May 9, 2021, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 8, 2021, 2:53 PM EDT (18:53 UTC)
In effect from
May 9, 2021, 2:00 AM EDT
Expired
May 9, 2021, 8:00 AM EDT
In force
6 hr
Issued by
NWS Binghamton, NY

Counties Cayuga County, NY, Onondaga County, NY, Lackawanna County, PA, Luzerne County, PA

The radar

The Binghamton radar (KBGM), 10 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1724 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

677 
WWUS71 KBGM 081853
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
253 PM EDT Sat May 8 2021

NYZ017-018-091200-
/O.NEW.KBGM.FR.Y.0001.210509T0600Z-210509T1200Z/
Southern Cayuga-Onondaga-
Including the cities of Auburn and Syracuse
253 PM EDT Sat May 8 2021

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT SUNDAY...

* WHAT...Temperatures as low as 33 to 35 will result in frost 
  formation.

* WHERE...Southern Cayuga county south of Auburn...and Onondaga 
  county south of Syracuse...

* WHEN...From 2 AM to 8 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

PAZ044-047-091200-
/O.NEW.KBGM.FR.Y.0001.210509T0600Z-210509T1200Z/
Lackawanna-Luzerne-
Including the cities of Scranton, Hazleton, and Wilkes-Barre
253 PM EDT Sat May 8 2021

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT SUNDAY...

* WHAT...Temperatures as low as 34 to 36 will result in frost 
  formation.

* WHERE...Lackawanna and Luzerne counties above 1000 feet
  elevation.

* WHEN...From 2 AM to 8 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
2 follow-up statements
531 
WWUS71 KBGM 090110
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
910 PM EDT Sat May 8 2021

NYZ017-018-091200-
/O.CON.KBGM.FR.Y.0001.210509T0600Z-210509T1200Z/
Southern Cayuga-Onondaga-
Including the cities of Auburn and Syracuse
910 PM EDT Sat May 8 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
SUNDAY...

* WHAT...Temperatures as low as 33 to 35 will result in frost 
  formation.

* WHERE...Southern Cayuga county south of Auburn...and Onondaga 
  county south of Syracuse.

* WHEN...From 2 AM to 8 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

PAZ044-047-091200-
/O.CON.KBGM.FR.Y.0001.210509T0600Z-210509T1200Z/
Lackawanna-Luzerne-
Including the cities of Scranton, Hazleton, and Wilkes-Barre
910 PM EDT Sat May 8 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
SUNDAY...

* WHAT...Temperatures as low as 34 to 36 will result in frost 
  formation.

* WHERE...Lackawanna and Luzerne counties above 1000 feet 
  elevation.

* WHEN...From 2 AM to 8 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
780 
WWUS71 KBGM 090943
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
543 AM EDT Sun May 9 2021

NYZ017-018-091200-
/O.CON.KBGM.FR.Y.0001.000000T0000Z-210509T1200Z/
Southern Cayuga-Onondaga-
Including the cities of Auburn and Syracuse
543 AM EDT Sun May 9 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...Onondaga and Southern Cayuga counties.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

PAZ044-047-091200-
/O.CON.KBGM.FR.Y.0001.000000T0000Z-210509T1200Z/
Lackawanna-Luzerne-
Including the cities of Scranton, Hazleton, and Wilkes-Barre
543 AM EDT Sun May 9 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Lackawanna and Luzerne counties.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this frost advisory went out at May 8, 1:01 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 8, 1:01 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
101 PM EDT Sat May 8 2021

.SYNOPSIS...
A drying trend will continue the rest of today with a few
scattered showers and weak storms possible from western NY into
northeast PA this afternoon. Cool and dry conditions expected
tonight with some patchy frost. Sunday morning will be dry
before another system brings additional chances for rain Sunday
afternoon through Monday morning. Cool and relatively dry
weather is expected for the first half of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
1020 am update...
No major changes made to the forecast this morning. Slightly
adjustments based on latest radar, satellite and surface
observation trends. Corridor of steady rain is almost east of
the forecast area, but will continue from Boonville to the
Catskills through noon. There is still a chance of some
convective showers and a few weak storms from around Hornell to
Elmira to Wilkes Barre this afternoon.

600 AM Update..
Slightly adjusted PoPs up for the afternoon rain chances across
our western counties. Also, snow is mixing in at high
elevations within a heavy rain band currently over the eastern
Twin Tiers. This should not last much longer as morning temps
begin to slightly rise as the sun comes out. The rest of the
forecast remains valid.

Morning discussion below...

A trough moving across our area is pushing a swath of
rain showers through the I-81 corridor and will continue to
drift to the east. By early afternoon, rain will begin to
diminish across our eastern counties. Overnight temperatures did
not get as low as guidance earlier suggested, with most places
dropping to the upper 30s, so all mentions of snow were removed.
Another short wave trough will approach our area from the Great
Lakes Sunday afternoon, bringing rain showers west of I-81.
Some weak instability over Steuben, Chemung and Bradford
counties will allow for a chance of an isolated thunderstorm or
two in the afternoon. This trough will not linger long and will
be out of the area by the early evening, taking precipitation
chances with it. High temperatures today will be limited by
cloud cover, rain and NW flow. Most areas will reach the upper
40s, with valley locations having a chance to reach the low 50s.

Overnight, skies will begin to clear from west to east as a weak
ridge of high pressure moves in from the Ohio River Valley.
Radiational cooling and light winds will allow for temperatures
across the region to dip into the mid-upper 30s. Because these
temperatures are borderline for producing frost across our
frost advisory counties, we are not confident enough to issue
any headlines and will wait for the next model run to re-examine
this. Boundary layer moisture will allow for patchy morning fog
to develop across our river valleys. This fog should lift out
of the valleys by the early morning.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
445 AM Update...

Models remain consistent that another system will bring rain to the
region, primarily from Sunday afternoon into Monday morning. Mainly
dry conditions look to start off the day on Sunday with clouds
increasing early in the afternoon. Warm/moist air will be drawn
north ahead of an open wave of low pressure moving east from the
Ohio Valley. Some of the model guidance has come in just a tad
slower on the beginning of steadier rainfall...now mainly from the
middle afternoon onward. Minor adjustments of PoPs were made,
especially to linger dryness during the first half of the day.

Uncertainty remains as to the position of the highest rainfall
amounts during this event as they will be contingent on the position
of the warm frontal boundary ahead of the low. Right now the target
zones look to be along the Southern Tier and Western Catskills,
southward across NEPA where three-quarters to one inch of rain is
possible.

Due to the continuation of broad, longwave troughing over the
continental U.S., temperatures will remain below normal during this
time.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
445 AM update...

No major systems in sight that raise concern for hazardous weather
at this time.

A colder and drier airmass will be released behind the departing
storm system on Monday night. Partial clearing could lead to some
patchy frost, but that would have to occur fairly quickly as mid-
high clouds will be racing in ahead of another system on Tuesday.
Amplification of a short wave over New England will sweep a strong
upper wave and surface front through the area Tuesday afternoon.
Timing will allow for this feature to bring scattered rain showers
as temperatures reach the lower 50s in most areas.

A bit of a change in the majority of model guidance suggests ridging
will become dominant beginning on Wednesday and lingering into
Friday. This has prompted us to lower PoPs during the Wednesday to
Friday period...particularly on Thursday-Thursday night. Some chance
still remains as we will give some respect to the inherent
uncertainty and fact that GFS sweeps a fairly potent low across the
area into Friday. Still relatively cool, overall, for May...but we
anticipate becoming slightly warmer by Friday with temperatures
approaching 60 again.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Band of rain currently situated north-south from the Tug Hill
into the Catskills. Most area terminals have seen the rain end,
but intermittent rain showers are possible through 00Z Sunday.
Confidence remains low enough to not include mention in the the
TAFs. There is also a slight chance for thunder from Steuben
County to the Wyoming Valley this afternoon but confidence is
also too low to mention in the TAFs. There is the
potential...although lower than previously thought...for some
valley fog at KELM with IFR or lower visibilities Sunday
morning. Weather conditions will remain dry through the
overnight, and mostly likely dry through 18Z Sunday before a
warm front lifts north along with increasing chances for rain by
Sunday afternoon.

Northwest winds around 5 to 10 kt this afternoon will become
variable less than 4 kt tonight and then shift to the w/sw by
Sunday afternoon around 5 to 10 kt.

Outlook...

Late Sunday through early Monday...Low pressure system is
expected to bring rain showers and associated restrictions to
the area.

Monday afternoon through Tuesday...Mainly VFR with scattered
rain showers possible Tuesday.

Wednesday and Thursday...Dry northwest flow with quiet weather
conditions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...JTC
NEAR TERM...BJT/JTC
SHORT TERM...JAB
LONG TERM...JAB
AVIATION...BJT/JTC
Hazardous weather outlook, May 8, 7:19 AM EDT, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
719 AM EDT Sat May 8 2021

NYZ009-022>025-036-037-044>046-055>057-062-PAZ038>040-043-048-072-
091130-
Northern Oneida-Steuben-Schuyler-Chemung-Tompkins-Madison-
Southern Oneida-Cortland-Chenango-Otsego-Tioga-Broome-Delaware-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Pike-
Southern Wayne-
719 AM EDT Sat May 8 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015>018-091130-
Yates-Seneca-Southern Cayuga-Onondaga-
719 AM EDT Sat May 8 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Temperatures are forecast to drop into the mid to upper 30s tonight.
This may be cold enough for areas of frost, especially at higher
elevations. A Frost Advisory may be issued if confidence increases
for lower temperatures to be realized.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ044-047-091130-
Lackawanna-Luzerne-
719 AM EDT Sat May 8 2021

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...Today and tonight.

Temperatures are forecast to drop into the mid to upper 30s tonight.
This may be cold enough for areas of frost, especially at higher
elevations. A Frost Advisory may be issued if confidence increases
for lower temperatures to be realized.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in New York, 2021Frost Advisories in Pennsylvania, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.